Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 20 of 36 Posts

·
Registered
Joined
·
81 Posts
Discussion Starter · #1 ·
I want to start off with a bit about my IBS. I started noticing the effects when in 8th grade and I am now 24. I didn't understand what was happening and was terrified.It got worse as the years went on. I remember there was only one time I literally broke down and cried. I crashed at a buddies place after a long night. Was driving home and the urge hit so hard and there was no time to stop. I had to get out of my car and go right in the weeds on the side of the road. It literally broke my heart.I have done the colonscopy route and they found no problems. Said I should take more fiber, that was the last straw and I decided to head on my own route. Tried herbal medicines, tried calcium (with success for two weeks) then it just stopped working.Anyway, I started taking low doses of codeine and it has completely removed my symptoms. There is a lot of stigma against these type of drugs in our country but I want to tell you that I can function fine during the day and don't take it overboard. I can go out with friends, I can eat what I want, I gave up drinking alcohol now and feel totally confident to lead my life and not be afraid to even go out or stay over someones place.If you are on your last thread or if your dr. is out of ideas I suggest you at least bring up the topic and see if they will do a small dose trial run with you. Please read this with an open mind. If you have more questions, pm me or respond and I will try to help as best as possible. I feel all your pain and I have IBS-D.
 

·
Registered
Joined
·
1,365 Posts
Isn't that a painkiller
 

·
Registered
Joined
·
34,955 Posts
Opium-derived drugs are pretty much universally constipating.Imodium and Lomotil are two that stay in the gut and are for treating diarrhea rather than also being used primarily for pain.In general they tend to avoid the narcotic pain relievers for IBS if anything else controls the diarrhea (a few people do seem to have the problem that only codeine works for them and nothing else) because over time narcotic pain relievers can make the bowel very sensitive to pain (narcotic bowel syndrome, which seems to only be an issue with drugs that get into the Central Nervous System, so not a problem with Imodium or Lomotil) so the chances are they could over time make things worse than they already are for a certain portion of the population.
 

·
Registered
Joined
·
332 Posts
when i got really ill at uni i was given dihydrocodeine to get me through the night. the theory was if it didn't kill the pain it would knock me out so i could get some sleep! not sure which bit of the theory worked, it def knocked me out though. The gp was horrified i'd been given it for ibs. but then, she was pretty useless when it came to stomachs so i'm not bothering much with her theories! haven't had it since though.
 

·
Registered
Joined
·
81 Posts
Discussion Starter · #11 ·
quote:Originally posted by Davey:You want to be careful with codeine and dihydrocodeine both opiate derived and therefore addictive. If you're taking them, then try not to take them every day
opiates in this small of dosages are not that addictive. Anyway, I would pay the price for addiction for the relief they give me. My life is day and night compared to what it was before. Afraid to drive to work because I don't know if my stomach will make it...sigh, anyway, been a few years and things are still going great.
 

·
Registered
Joined
·
3 Posts
Hi, my mom has sever IBS. Her doc is refusing to give her anymore codeine. Its the only thing that relieves the pain. How low is the dose you are taking? Do you have any suggestions on what I can do for her?
 

·
Registered
Joined
·
81 Posts
Discussion Starter · #13 ·
I take about 120mg a day which is basically two tylenol 3's but in smaller amounts (like 12g at a time)...well if her doc wont give her anymore i dont know what to tell you, i am going to see a specialist in a week or so and am wondering what he will say.
 

·
Registered
Joined
·
1,181 Posts
Let us not confuse addiction with dependance.They are two entirely different things.Addicts can become addicted to anything...not just "pain pills".Addiction is doing something regardless of the consequences... usually addiction doesn't improve someone's quality of life. Stealing to get medicine, lying to family members, and becoming "high" to get their fix is all part of an addict's life.If you require something (dependant) to function in society...there's absolutely NOTHING wrong with that. If you're following the Drs instructions, and can enjoy life, I would think you were an idiot if you didn't take them.Again, dependance and addiction are two different things.Diabetics are often dependant on insulin to surive...are they "insulin addicts"? No. Sometimes anxiety sufferers are dependant on benzos (Xanax, Valium, Ativan, Klonopin) to function in society. Are they addicts? No. They are dependant on their medicine to function.An IBS sufferer that takes pain medicine to function and actually live a life filled with normalcy. Are they addicted to pain medicine? No.Congrats on finding something that works!!!
 

·
Registered
Joined
·
584 Posts
The use of narcotic pain killer can and will be debated until our ears bleed.I do my best not to use them, but do sometimes. I don't usually talk about it because I don't really think it's wise to be messing with them without a doctors supervision. I don't want to encourage others to take my path without understanding what they're doing first.
 

·
Registered
Joined
·
35 Posts
Huxley, I hope it all goes well with your specialist. You seem wise enough to do just what it takes to adapt to your life.You can not believe how happy I am to read that U found something that actually works for you, I am totally housebound and it's great to know someone at least is out there again
Your story "literally broke my heart", I think we've all been there, I know I have with my IBS-D, with all my heart I hope U will never ever have to go through this again!!Good luck and God bless!
 

·
Registered
Joined
·
81 Posts
Discussion Starter · #17 ·
Thanks 'no hope' (ironic name)To tell the truth, there are a lot of stories here that have really made my heart to go out to people, when someone has gotten to the point where they are housebound, I dont see why the use of small doses of codeine would not be a choice...I mean...how much can a person take?At this point, the codeine doesnt get me 'high' or have any effect except for helping me with my IBS. Anyway, the specialist says I have to bring in some stool samples over the next week and then an appointment in a few weeks to go over my blood results and whatever they found. I am almost positive it will lead to IBS but the guy was a real great guy.He was talking about studies they have done to prove that IBS is not 'all in someones head' and I was suprised to here this from a doctor when so many people received such unsupportive dr's in the past. Anyway, will keep this updated!
 

·
Registered
Joined
·
617 Posts
OMG, I am totally on your sides with the codeine!!!!!!!!!!!!!!!!!!!!!!!!!!!!!I take very minimal amounts say 2 5/500 mgs. of codeine with tylenol a day to be almost normal again. But most of the time i only take 1 becasue the dr is so stingy of giving them that I dare not use them all up. I use them with the immodium and ocassionally questran too. its takes a mixture of all three to keep me totally normal. I say too what's wrong with that. heck I'm a 48 year old mother of 3 with a severly ill husband, if that's what it takes to help me live ( cause everything falls on me) so be it.
 

·
Registered
Joined
·
81 Posts
Discussion Starter · #19 ·
I agree, i take small doses as well as small ammounts of amodium(sp). Anyway, there is a big fo paux regarding these meds but if they give you the ability to function and not be afraid to leave the house...whats the problem? Also, at 5/500 it sounds like you are on hydrocodone which is quite a bit stronger but i am guessing it does the job.
 
1 - 20 of 36 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top